Indiana, 2022

Ice Storm in Indiana, February 3 to 4, 2022

February 3 to 4, 2022 · NWS LMK · 10 events in 10 counties and zones

An arctic front pushed south across southern Indiana on Thursday, February 3, 2022. Southerly flow and a layer of warm air aloft combined with falling surface temperatures to produce an impactful winter storm with a variety of precipitation types.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An arctic front pushed south across southern Indiana on Thursday, February 3, 2022. Southerly flow and a layer of warm air aloft combined with falling surface temperatures to produce an impactful winter storm with a variety of precipitation types. Significant freezing rain and sleet accumulations caused travel impacts and some power outages. Many areas across southern Indiana received around a quarter inch of ice accumulation, followed by heavy sleet and finally light snow toward the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 3, 1:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 3, 1:05 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
105 AM EST Thu Feb 3 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 245 PM EST Wed Feb 2 2022

...IMPACTFUL WINTER STORM TO AFFECT THE REGION...
...HEAVY RAIN AND FLOODING POSSIBLE LATE THURSDAY...

====================================
Overview (Today - Early Friday AM)
====================================

Surface analysis reveals a arctic front has just pushed past a SW to
NE oriented line stretching from KIND in central Indiana to KHSB in
southern Illinois. Temperatures behind this front have quickly
dropped off and we've seen some significant snow and ice
accumulations across northern Indiana and Illinois based on recent
reports. Ahead of the front, temperatures have been in the 40s and
50s with many locations reporting a cold rain.

This front will continue to slide toward the region tonight and will
gradually move through the region tomorrow. Expect rain to
transition to a wintry p-type, with nearly all of the region
experiencing wintry weather by tomorrow night. Most precipitation
will wrap up by Friday morning, though some lingering light
precipitation could persist past sunrise.

====================================
P-Types & Accumulations
====================================

Rain will begin transitioning to freezing rain late tonight shortly
after the arctic front begins sliding in from the north. The rain to
freezing rain transition should be closing in on, if not past, the
Ohio River toward sunrise. We may get enough depth of cold air
across portions of northern southern Indiana that freezing rain
could transition to sleet. As a surface low begins to move in from
the Gulf Coast states toward eastern Kentucky, we'll see the front
slow down slightly, and the rain/freezing rain/sleet transition
zones will be slow to move. As a result, we could see some
significant accumulations of freezing rain and sleet across parts of
the region. Once the surface low nears Eastern Kentucky, it will
drag the cold front with it and eventually transition precip to a
wintry type for all of the region.

At this time, the highest corridor of freezing rain accumulations
looks to be between the Ohio River and Bluegrass/Western Kentucky
Parkways, where 0.25-0.50" with locally higher amounts will be
possible. Near and north of the Ohio River, sleet accumulations of a
half inch or more will be possible. These corridors could shift
depending on where the frontal boundary slows down, so those that
live near the gradients of these higher values should be aware that
the forecast could change greatly for their location.

Freezing rain and sleet may eventually transition to snow late
Thursday night into Friday morning generally north of the
Bluegrass/Western Kentucky Parkways. There are some
questions/concerns about losing saturation in the -10C or colder
layer where ice crystal growth would occur, and if that were to
happen, we could see light freezing rain/drizzle.

====================================
Flooding Potential
====================================

See the Hydro Portion of the AFD for more details.

====================================
Key Messages/Confidence
====================================

1. A significant winter storm will impact the area Thursday through
Friday morning. (High Confidence)

2. Moderate to heavy rainfall is likely today into Thursday. This
may produce some localized flooding issues, especially across
southeastern KY, and may result in river flooding at some sites
later in the week and into the weekend. (High Confidence)

3. Precipitation type, timing, and specific amounts continue to vary
slightly amongst model guidance. This is due to models handling of
how fast and deep the cold air will be when it arrives, as well as
the timing of the cold front. There will likely be some tight
gradients in some of the higher amounts of wintry precipitation.
(High Confidence)

4. Residents of southern Indiana and central Kentucky should keep
abreast of the latest forecasts and prepare for impactful weather
Thursday into Friday.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EST Wed Feb 2 2022

SYNOPSIS...The last remnants of the end-of-week storm clear the
region by Friday afternoon. Behind the storm system, cold and dry
conditions settle into the Ohio Valley for the beginning of the
weekend. Temperatures will warm slightly for Sunday in advance of a
weak disturbance which will move through the area Sunday night into
Monday. The early week system is currently anticipated to be quite
moisture-starved, so no precipitation is expected at this time.
Behind this weak system, temperatures will remain at or below normal
with dry conditions expected through the middle of next week.

DISCUSSION...

...Friday... While most of the impacts from the upcoming wintry
system will be ending by Friday morning, global model guidance
(particularly the GFS/ECMWF) continues to show some lingering light
precipitation through 15-18Z Friday. The best moisture will have
already moved off to the east by this time, but with the 700 and
500mb trough axes still located upstream from us, some mid-level
ascent could help to produce some lingering light snow/freezing
rain. The limited amount of high-res guidance which reaches this
period is less bullish on lingering precipitation, so we've decided
to go with slight chance PoPs Friday morning, ending for all by 18Z
Friday.

...Friday Night through Tuesday Night...After the last remnants of
precipitation exit the region Friday afternoon, strong Canadian
surface high pressure and NW flow aloft will promote cold and dry
conditions for Friday night into Saturday. Any lingering snow cover
(assuming perfect prog) would promote enhanced radiational cooling
over southern Indiana, with low temperatures Saturday morning
possibly challenging 0 degrees. Sunny skies on Saturday will help
temperatures to recover into the upper 20s across southern Indiana
with low-to-mid 30s expected across central Kentucky.

On Sunday, an upper-level southern stream shortwave disturbance will
track across the deep South; this system will stay far enough south
that no impacts are currently expected across the region. Sunday
night into Monday, another weak upper-level shortwave will move
across the upper Midwest and Ohio Valley together with a surface
cold front. At present, global model guidance (with the slight
exception of the GFS) keeps the FROPA dry as the northern stream
disturbance stays out of phase with the southern stream wave,
effectively choking the system off from rich moisture via the Gulf
of Mexico. If these disturbances were to phase with one another,
impacts with this cold front could be possible Monday.

Otherwise, the large-scale pattern of upper troughing in the eastern
CONUS and ridging out west will continue through the first half of
next week. Temperatures will generally stay at or below
climatological normals through mid-week, with little to no
precipitation expected.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1258 AM EST Thu Feb 3 2022

The forecast remains on track with few changes.

Impacts:

-- Overall very poor flying conditions

-- Rain followed by wintry mix, largely freezing rain and sleet,
some snow late in the TAF period

-- IFR ceilings for much of the forecast period

-- Gusty north winds strengthening this morning

Expected totals at area TAF sites:

BWG - 0.25" or less snow; 0.1-0.2" ice

HNB - 2-3" snow; 0.2-0.5" ice

LEX - 0.5-1" snow; 0.5-0.6" ice

SDF - 1-2" snow; 0.3-0.6" ice

&&

.Hydrology...
Issued at 340 PM EDT Tue Feb 2 2022

A significant winter storm is already impacting the Ohio River
basin. Kentucky Mesonet stations report 24-hr rainfall amounts
between 1-1.5 inches for areas near the Green and Barren River
basins. Forecast storm rainfall totals range from 2-2.5 inches area-
wide to a maximum of almost 3.5 inches in the Cumberland basin,
where hi-res models show an enhanced axis of precipitation on
Thursday. Looking at Flash Flood Guidance, there is a decent chance
rainfall for the 3-hr and 6-hr intervals to surpass the Flash Flood
Guidance. As a result, there is potential for runoff and flood
concerns as rainfall amounts accumulate through Thursday. Therefore,
a Flood Watch continues for counties in and around the Cumberland
region. Expect ponding water and possible spotty flooding in low-
lying and flood prone areas that experience steady light to moderate
rains through Thursday afternoon.

The excessive runoff from the rain and potential melt of wintry
precipitation will lead to liquid-equivalent values causing
impactful crests in some rivers along the Kentucky, Licking, and
Green River basins. Thanks to the model consensus agreement (GEFS,
NAEFS, and HEFS), there is increasing confidence for minor flooding
at Rochester and Woodbury in the Green River basin. Also expect
rivers rises into Action Stage for the following river points across
central Kentucky: Peaks Mill, Alvaton, Stoner Creek, Boston, and
Blue Licks Spring. Due to the nature of the runoff, rainfall rates,
and frozen precipitation, there is a delayed response between
rainfall and rivers crest. As of this moment, rivers levels are
forecast to start peaking between Saturday and Sunday. It is
necessary to highlight that the river forecasts might still
experience timing and location changes depending on the location and
type of precipitation projected.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Ice Storm Warning until 7 AM EST /6 AM CST/ Friday for
     INZ076>079-083-084-089>092.

KY...Ice Storm Warning from 7 AM EST /6 AM CST/ this morning to 7 AM
     EST /6 AM CST/ Friday for KYZ023>043-045>049-053>057-
     061>067-070-071.

     Flood Watch from 7 AM EST /6 AM CST/ this morning through late
     tonight for KYZ056-057-066-067-075>078-081-082.

     Winter Weather Advisory from 6 AM this morning to 6 AM CST
     Friday for KYZ072>078-081-082.

&&

Short Term...DM
Long Term...CSG
Aviation...KDW
Hydrology...ALL\AMS
Hazardous weather outlook, Feb 2, 3:15 PM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
315 PM EST Wed Feb 2 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
315 PM EST Wed Feb 2 2022 /215 PM CST Wed Feb 2 2022/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...This Afternoon and Tonight

A major storm system will begin to impact the region today. Rain
showers are expected across the region today and tonight. Colder
air will work into southern Indiana tonight and change the rain
over to freezing rain. Across Kentucky, plain rain is expected
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to heavy rain will be seen across the region on Thursday.
Colder air will work into the region from the north and change the
rain over to freezing rain during the day. By evening, colder air
may be deep enough for the freezing rain to change to a mix of
sleet and snow. Significant icing is expected across southern
Indiana and portions of Kentucky mainly north of the Cumberland
Parkway.

An Ice Storm Warning is in effect for much of the region. Please
see the Winter Weather Message products for more detailed
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall, snow, sleet, and ice
accumulations to the National Weather Service in Louisville.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Dubois

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Dubois forecast zone
Reported by
Trained Spotter
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

County emergency management officials and trained spotters reported 0.25 inches of ice accumulation, up to 1 inch of sleet, and up to a half inch of snow.

Ice Storm, Orange

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Orange forecast zone
Reported by
County Official
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

A quarter inch of ice accumulated, along with 1 to 1.5 inches of sleet, and 1 inch of snow.

Ice Storm, Floyd

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Trained spotters and members of the public reported 0.25 inches of ice accumulation and between 1.5 and 2 inches of combined sleet and snow accumulation.

Ice Storm, Harrison

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Emergency manager and trained spotters reported between 0.1 and 0.25 inches of ice accumulation, 0.5 inches of sleet accumulation, and between a trace and 0.5 inches of snow accumulation.

Ice Storm, Crawford

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Trained spotter reported 0.25 inches of ice accumulation and 0.5 inches of sleet.

Ice Storm, Clark

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Clark forecast zone
Reported by
NWS Employee
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Multiple reports were received from across Clark County from an NWS Employee, members of the public, and broadcast media. Total ice accumulation ranged from 0.1 to 0.25 inches, with 1 to 3 inches of sleet and 0.75 inches of snow reported.

Ice Storm, Scott

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Scott forecast zone
Reported by
Department of Highways
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Highway department reported 0.25 inches of ice accumulation with between 2 and 2.5 inches of sleet accumulation and between 0.75 and 1 inch of snow accumulation.

Ice Storm, Washington

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Multiple reports were received across Washington County from the county emergency manager, department of highways, law enforcement, and COCORAHS. Between 0.25 and 0.5 inches of ice accumulation were observed, along with 2 to 2.5 inches of sleet and around 0.5 inches of snow.

Ice Storm, Jefferson

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Emergency manager and members of the public reported ice, sleet, and snow accumulations. 0.25 inches of ice accumulation, between 0.25 and 0.5 inches of sleet, and between 0.8 inches and 1 inch of snow were reported.

Ice Storm, Perry

When
February 3, 4:00 AM EST to February 4, 12:00 PM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Emergency manager reported 0.25 inches of ice, 0.5 inches of sleet, and 0.25 inches of snow.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010527, 1010531, 1010646, 1010647, 1010649, 1010650, 1010651, 1010652, 1010653, 1010654.